May 2009  << Back  

3 case reports of edema associated with quetiapine

Hristina K. Koleva, MD

Department of Psychiatry, The University of Iowa Hospital and Clinics, Iowa City, IA, USA

Mark A. Erickson, BS

Medical Student, Roy A. and Lucille J. Carver College of Medicine, Iowa City, IA, USA

Erik R. Vanderlip, MD

Department of Psychiatry, The University of Iowa Hospital and Clinics, Iowa City, IA, USA

Janeta Tansey, MD, PhD

Department of Psychiatry, The University of Iowa Hospital and Clinics, Iowa City, IA, USA

Joseph Mac, PharmD

Department of Pharmaceutical Care, The University of Iowa Hospital and Clinics, Iowa City, IA, USA

Jess G. Fiedorowicz, MD, MS

Department of Psychiatry, The University of Iowa Hospital and Clinics, Iowa City, IA, USA

BACKGROUND: Edema associated with quetiapine has been described in only one case report to date and represents a potentially serious adverse reaction.

METHODS: We present a case series of 3 patients who developed bilateral leg edema following initiation of quetiapine.

RESULTS: One of these patients had a recurrence of edema with subsequent rechallenge. Another patient developed quetiapine-induced edema following a prior episode of olanzapine-induced edema. All 3 cases present a compelling temporal relationship between the drug challenge and the adverse event.

CONCLUSION: Prompt recognition and intervention with discontinuation of the offending agent is important for this potentially serious, seemingly idiosyncratic vascular complication.

KEYWORDS: antipsychotics, cardiovascular, edema, quetiapine

ANNALS OF CLINICAL PSYCHIATRY 2009;21:77–80

CORRESPONDENCE: Hristina K. Koleva, MD The University of Iowa Hospitals and Clinics 200 Hawkins Drive Iowa City, IA 52242-1009 USA. E-MAIL: hristina-koleva@uiowa.edu
Annals of Clinical Psychiatry ©2009 American Academy of Clinical Psychiatrists

 
Read full article